gastrointestinal bleeding

(redirected from GI bleeding)

gastrointestinal bleeding

any bleeding from the GI tract. The most common underlying conditions are peptic ulcer, Mallory-Weiss syndrome, esophageal varices, diverticulosis, ulcerative colitis, and carcinoma of the stomach and colon. Vomiting of bright red blood or passage of coffee ground vomitus indicates upper GI bleeding, usually from the esophagus, stomach, or upper duodenum. Aspiration of the gastric contents, lavage, and endoscopy are performed to determine the site and rate of bleeding. Tarry black stools indicate a bleeding source in the upper GI tract; bright red blood from the rectum usually indicates bleeding in the distal colon. GI bleeding is treated as a potential emergency. Patients may require transfusions, fluid replacement, endoscopic treatment, or gastric lavage and are watched carefully so as to prevent shock and hypovolemia. In all patients blood loss is evaluated and ability to coagulate is tested. See also coffee-ground vomitus, hematochezia, melena.

gastrointestinal bleeding

Any hemorrhage into the GI tract lumen, from esophagus–eg, from ruptured esophageal varices, to anus–eg from hemorrhoids

gastrointestinal bleeding

Bleeding from anywhere in the gastrointestinal tract.
Synonym: gastrointestinal hemorrhage
See also: bleeding
References in periodicals archive ?
In some patients, both epistaxis and GI bleeding can become refractory/resistant to existing treatment options leaving patients severely anemic and dependent on iron infusions or blood transfusions.
5,6) Further reflecting the confusion and uncertainty surrounding this issue is that while one expert consensus report recommends that patients taking dual warfarin and antiplatelet agent/NSAID therapy take a PPI to decrease the risk of upper GI bleeding, (2) other guidelines regarding anticoagulant therapy do not address this clinical question.
A meta-analysis of placebo-controlled trials of PPIs in patients taking antiplatelet drugs found that PPIs lowered the risk of upper GI bleeding by 74 percent.
GI bleeding is a risk in people who regularly take nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin, ibuprofen (Advil[R], Motrin[R]) and naproxen (Aleve[R], Naprosyn[R]), and in those who take anticoagulants (blood thinners) such as warfarin (Coumadin[R]).
Chan and his colleagues assessed the efficacy of misoprostol for healing small bowel ulcers in patients with GI bleeding who were using continuous aspirin therapy.
04, a reversed trend was seen in deaths due to GI Bleeding 11.
8 Upper endoscopy is the diagnostic modality of choice for acute upper GI bleeding, 13, 14
Red blood cell GI bleeding scintigraphy revealed active GI bleeding, most likely from the jejunum.
Subjects with other appropriate symptoms, namely upper GI bleeding, recurrent and intractable vomiting, ingestion of corrosives, unexplained anorexia, unexplained weight loss or failure to thrive, unexplained anaemia and evidence of PHT, were also referred for the procedure.
The problem is that aspirin results in an increase of GI bleeding and intracerebral hemorrhage," says Steven Nissen, MD, Chairman of Cleveland Clinic's Department of Cardiovascular Medicine.
likelihood that a certain test or procedure will provide the information needed to establish a diagnosis) of CE for obscure GI bleeding at our institution.
On the other side of the equation, major GI bleeding increased by 65% among aspirin users when the data from 15 CVD prevention trials were pooled.